Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Rotational-translational addition theorems for scalar spheroidal wave functions

Authors: R. H. MacPhie, J. Dalmas and R. Deleuil
Journal: Quart. Appl. Math. 44 (1987), 737-749
MSC: Primary 33A55
DOI: https://doi.org/10.1090/qam/872824
MathSciNet review: 872824
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Rotational-translational addition theorems for the scalar spheroidal wave function $ \psi _{mn}^{\left( i \right)}\left( {h;\eta ,\xi ,\phi } \right)$, with $ i = 1,3,4$, are deduced. This permits one to represent the $ m{n^{th}}$ scalar spheroidal wave function, associated with one spheroidal coordinate system $ \left( {{h_q};{\eta _q},{\xi _q},{\phi _q}} \right)$ centered at its local origin $ {O_q}$, by an addition series of spheroidal wave functions associated with a second rotated and translated system $ \left( {{h_r};{\eta _r},{\xi _r},{\phi _r}} \right)$, centered at $ {O_r}$. Such theorems are necessary in the rigorous analysis of radiation and scattering by spheroids with arbitrary spacings and orientations.

References [Enhancements On Off] (What's this?)

  • [1] B. Friedman and J. Russek, Addition theorems for spherical waves, Quart. Appl. Math. 12, 13-23 (1954) MR 0060649
  • [2] S. Stein, Addition theorems for spherical wave functions, Quart. Appl. Math. 19, 15-24 (1961) MR 0120407
  • [3] O. Cruzan, Translational addition theorems for spherical vector wave functions, Quart. Appl. Math. 20, 33-40 (1962) MR 0132851
  • [4] J. Bruning and Y. T. Lo, Multiple scattering of EM waves by spheres, part I and part II, IEEE Trans. AP-19, 378-400 (1971)
  • [5] B. P. Sinha and R. H. MacPhie, Translational addition theorems for spheroidal scalar and vector wave functions, Quart. Appl. Math. 38, 143-158 (1980) MR 580875
  • [6] J. Dalmas and R. Deleuil, Diffusion multiple des ondes électromagnétiques par des ellipsoïdes de révolution allongés. Opt. Acta 29, 1117-1131 (1982)
  • [7] J. Dalmas and R. Deleuil, Translational addition theorems for prolate spheroidal vector wave functions $ M^{r}$ and $ N^{1}$, Quart. Appl. Math. 44, 213-222 (1986) MR 856176
  • [8] B. P. Sinha and R. H. MacPhie, Electromagnetic plane wave scattering by a system of two parallel conducting prolate spheroids, IEEE Trans. AP-31, 294-304 (1983)
  • [9] J. Dalmas and R. Deleuil, Multiple scattering of electromagnetic waves from two infinitely conducting prolate spheroids which are centered in a plane perpendicular to their axes of revolution, Radio Sci. 20, 575-581 (1985)
  • [10] B. P. Sinha and R. H. MacPhie, Mutual admittance characteristics for two-element parallel prolate spheroidal antenna systems, IEEE Trans. AP-33, 1255-1263 (1985)
  • [11] C. Flammer, Spheroidal wave functions, Stanford Univ. Press, Stanford, Calif. (1957) MR 0089520
  • [12] A. R. Edmonds, Angular momentum in quantum mechanics, Princeton Univ. Press, Princeton, N. J. (1957) MR 0095700
  • [13] J. A. Stratton, Electromagnetic theory, McGraw-Hill, New York (1941)
  • [14] M. E. Rose, Elementary theory of angular momentum, Wiley, New York (1967)
  • [15] D. M. Brink and G. R. Satchler, Angular momentum, Clarendon, Oxford (1962)
  • [16] A. Erdelyi, Higher transcendental functions, McGraw-Hill, New York (1953)
  • [17] M. Abramowitz and I. Stegun, Handbook of mathematical functions, Dover, New York (1965)
  • [18] I. M. Gel'Fand and Z. Ya. Sapiro, Representations of the group theory of rotations of a 3-dimensional space and their applications, Ann. Math. Soc. Transl., Ser. 2, 2, 207-316 (1956) MR 0076290
  • [19] S. L. Altmann and C. J. Bradley, A note on the calculation of the matrix elements of the rotation group, Philos. Trans. Roy. Soc. London, Ser. A, 255, 193-198 (1963) MR 0148215

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 33A55

Retrieve articles in all journals with MSC: 33A55

Additional Information

DOI: https://doi.org/10.1090/qam/872824
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society